On rank, root and equations in free groups

Research output: Contribution to journalArticle

Abstract

Let h1, h2,… be a sequence of elements in a free group and let H be the subgroup they generate. Let H′ be the subgroup generated by w1, w2, …, where each wi is a word in hi and possibly other hj, such that the associated directed graph has the finite paths property. We show that rank H′≥ rank H. As a corollary we get that , where is the subgroup generated by the roots of the elements in H. If H0 is finitely generated and the sequence of subgroups H0, H1, H2, … satisfies then the sequence stabilizes, i.e. for some m, Hi=Hi+1 for every i≥ m. When applied to systems of equations in free groups, we give conditions on a transformation of the system such that the maximal rank of a solution (the inner rank) does not increase. In particular, we show that if in "Lyndon equation" the exponents ai satisfy gcd(a1,…,an)≠1 then the inner rank is ⌊ n/2⌋. The proofs are mostly elementary.
Original languageEnglish
Pages (from-to)375–390
Journal International Journal of Algebra and Computation
Volume11
Issue number3
DOIs
Publication statusPublished - 2001

Fingerprint Dive into the research topics of 'On rank, root and equations in free groups'. Together they form a unique fingerprint.

Cite this